Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 44, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2011, 2:05 PM CDT for Adams County, Taylor County, Iowa. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 2:05 PM CDT (19:05 UTC)
- Expired
- May 11, 2011, 3:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 2:36 PM CDT | HAIL 1.25 | Nodaway, IA | |
| May 11, 2:42 PM CDT | HAIL 1 | S Nodaway, IA | |
| May 11, 2:55 PM CDT | HAIL 2 | 3 Ene Nodaway, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
229 WUUS53 KDMX 111905 SVRDMX IAC003-173-112000- /O.NEW.KDMX.SV.W.0044.110511T1905Z-110511T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 205 PM CDT WED MAY 11 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ADAMS COUNTY IN SOUTHWEST IOWA... NORTHWESTERN TAYLOR COUNTY IN SOUTHWEST IOWA... * UNTIL 300 PM CDT * AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF VILLISCA...OR 12 MILES NORTHEAST OF CLARINDA...AND MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... NODAWAY AND CARBON. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. && LAT...LON 4082 9493 4116 9493 4116 9472 4082 9481 TIME...MOT...LOC 1905Z 185DEG 21KT 4091 9490 WIND...HAIL <50MPH 1.00IN $$ COGIL
2 follow-up statements
710 WWUS53 KDMX 111938 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 238 PM CDT WED MAY 11 2011 IAC003-173-112000- /O.CON.KDMX.SV.W.0044.000000T0000Z-110511T2000Z/ TAYLOR IA-ADAMS IA- 238 PM CDT WED MAY 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN ADAMS AND NORTHWESTERN TAYLOR COUNTIES UNTIL 300 PM CDT... AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF CORNING...OR 22 MILES SOUTH OF ATLANTIC...MOVING NORTH AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHWESTERN ADAMS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND DON/T DROWN. && LAT...LON 4082 9493 4116 9493 4116 9481 4082 9483 TIME...MOT...LOC 1939Z 185DEG 21KT 4111 9488 WIND...HAIL <50MPH 1.75IN $$ COGIL
966 WWUS53 KDMX 112000 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT WED MAY 11 2011 IAC003-173-112010- /O.EXP.KDMX.SV.W.0044.000000T0000Z-110511T2000Z/ TAYLOR IA-ADAMS IA- 300 PM CDT WED MAY 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ADAMS AND NORTHWESTERN TAYLOR COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4082 9493 4116 9493 4116 9481 4082 9483 TIME...MOT...LOC 1938Z 185DEG 21KT 4110 9488 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:47 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 11, 12:47 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1247 PM CDT WED MAY 11 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... FIRST DECENT S/WV FROM THE SWRN LOW WILL LIFT NEWD ACRS THE CWA THIS MRNG. TSRA ARE FIRING UP JUST AHEAD OF THIS AS THE CAP WEAKENS. THE AMS OVR THE CWA WILL BE MUCH DIFFERENT THAN THE PAST TWO DAYS WITH NO SIG CAP IN PLACE. H7 TEMPS FALL SIG THRU THE DAY INTO THE +6 TO +8 RANGE THIS AFTN. TRIED TO DO SOME TIMING WITH THE WAVES OF FORCING PUSHING UP IN THE SWLY FLOW. FIRST S/WV SHOULD MOVE THRU THE CWA THIS MRNG WITH A BRIEF PERIOD BETWEEN IT AND THE NEXT WAVE. LOWERED POP FOR A FEW HRS IN THE GRIDS FOR ADDED RESOLUTION...BUT BY LATER THIS AFTN SEE NO REASON THAT CONVECTION WILL HOLD BACK. TEMPS ARE A PROBLEM FOR TODAY. ASSUMING THERE WILL BE LITTLE SUNSHINE...DON'T EXPECT TO SEE TEMPS RUN AWAY LIKE THEY HAVE THE PAST COUPLE DAYS. DECIDED TO GO SOMEWHERE BETWEEN THE MET...WHICH LOOKS TOO COOL TO ME...AND THE MAV...WHICH IS LIKELY ON THE HIGH SIDE DUE TO IS FCST OF CLEARING DURING THE LATE MRNG AND AFTN. .LONG TERM /TONIGHT THROUGH TUESDAY/... WARM FRONT WILL BE GENERALLY ACROSS NORTHERN IOWA AT BEGINNING OF EXTENDED. SOUNDINGS LOOK TO KEEP THINGS SATURATED THROUGHOUT THE EVENING AND INTO THE OVERNIGHT...WITH CAPE VALUES IN THE NEIGHBORHOOD OF 1000 J/KG ACROSS THE AREA. WITH FRONT ACROSS NORTH FEEL WEAK CAP TRYING TO BUILD INTO THE AREA WILL NOT HAVE MUCH OF AN IMPACT ON PRECIPITATION CHANCES...AND HAVE LEFT LIKELY POPS ACROSS THE AREA OVERNIGHT. THUNDER IS POSSIBLE WITH DECENT CAPES...HOWEVER SHEAR STILL APPEARS TO BE WEAK...LIMITING CHANCES FOR STRONGLY SEVERE STORMS OVERNIGHT. HAVE NOT CHANGED PRECIPITATION OR TEMPERATURES MUCH FOR REMAINDER OF THE WEEK...AS MODELS REMAIN CONSISTENT. UPPER LOW WILL PUSH SLIGHTLY SOUTH AND EAST THURSDAY. THIS WILL ALLOW FOR A DECENT WARM UP THURSDAY...AND ANOTHER CHANCE FOR ACTIVE WEATHER AS LOW PUSHES EAST LATE IN THE DAY. MOST LIKELY LOCATION ATTM WILL BE CENTRAL AND SOUTHERN PORTIONS OF CWA. HIGH CAPES WILL CREEP IN...BUT SHEAR ONCE AGAIN LOOKS LIMITED WITH ONLY WEAKLY ORGANIZED STORMS. HOWEVER...LAND SPOUTS CANNOT BE RULED OUT. MODELS HAVE BEGUN TO COME INTO GOOD AGREEMENT FOR WEEKEND SYSTEM...WITH FIRST AREA OF LOW PRESSURE PUSHING SOUTH AND EAST BEFORE A SECONDARY LOW PULL SOUTH FROM CENTRAL CANADA. THIS WILL BRING MUCH COOLER TEMPERATURES...AND PROLONGED CHANCES FOR PRECIPITATION INTO SUNDAY. COULD BE A BRIEF BREAK SATURDAY...ESPECIALLY ACROSS THE WEST...BUT AS SECONDARY LOW SWINGS SOUTH...PRECIPITATION CHANCES RETURN SUNDAY. PRECIP WILL END BY MONDAY AND REMAINDER OF PERIOD LOOKS DRY WITH TEMPERATURES SLIGHTLY BELOW NORMAL. && .AVIATION...11/18Z SCATTERED TS ARE DIMINISHING EARLY THIS AFTERNOON IN THE CENTRAL IOWA...WITH TS BACK BUILDING ACROSS THE SOUTHWEST. CURRENT STORM MOTION LOOKS TO BE NORTHEAST AND MISS DSM/FOD ATTM. KEPT WITH MENTION OF CB THROUGH THE AFTERNOON. WITH STRONGER SHORTWAVE PUSHING EAST TONIGHT...MENTIONED MVFR CIGS/VIS OVERNIGHT FOR RAIN. COULD SEE IFR CONDITIONS BUT TIMING AND PLACEMENT OF STORMS ARE STILL QUESTIONABLE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS MAY 11 LONG TERM...WILKINS AVIATION...PODRAZIK
Hazardous weather outlook, May 11, 8:37 AM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 837 AM CDT WED MAY 11 2011 IAZ033>038-044>050-057>062-070>075-081>086-092>097-121345- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 837 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY AND OVERNIGHT TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY. IAZ004>007-015>017-023>028-039-121345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK- 837 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING THEN AGAIN OVERNIGHT TONIGHT.A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. AN ISOLATED TORNADO OR TWO ARE POSSIBLE THURSDAY AFTERNOON NEAR THE SURFACE BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY. DONAVON
In the hours before
Special weather statement, May 11, 8:42 AM CDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 842 AM CDT WED MAY 11 2011 IAZ083-084-093-094-111445- CLARKE-DECATUR-LUCAS-RINGGOLD- 842 AM CDT WED MAY 11 2011 AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF LAMONI...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELLSTON... BEACONSFIELD... GRAND RIVER... DECATUR CITY... LEON... VAN WERT... WELDON... LE ROY... OSCEOLA... WOODBURN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
Special weather statement, May 11, 11:22 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1122 AM CDT WED MAY 11 2011 IAZ045-057-058-111715- AUDUBON-CARROLL-GUTHRIE- 1122 AM CDT WED MAY 11 2011 AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL AUDUBON COUNTY...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COON RAPIDS... BAYARD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
Local storm report, May 11, 1:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
156 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL 3 W CARBON 41.05N 94.88W
05/11/2011 E0.88 INCH ADAMS IA EMERGENCY MNGR
AREA HAS RECEIVED NEARLY 3.5 INCHES OF RAIN AS WELL.
&&
CCOGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:43 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 47 min |
| May 11, 2:22 PM CDT | Tornado Warning | DMX | Adams | 23 min |
| May 11, 2:43 PM CDT | Flash Flood Warning | DMX | Adams, Taylor | 6 hr |
| May 11, 2:51 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 39 min |
| May 11, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 44 min |
| May 11, 4:11 PM CDT | Tornado Warning | DMX | Adams, Taylor | 49 min |
| May 11, 4:42 PM CDT | Flash Flood Warning | DMX | Adams, Taylor | 6 hr |
| May 11, 4:50 PM CDT | Tornado Warning | DMX | Adams, Union | 40 min |
| May 11, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 38 min |
| May 11, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 43 min |
| May 11, 5:42 PM CDT | Tornado Warning | DMX | Union | 33 min |
| May 11, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Madison, Ringgold, Warren | 46 min |
| May 11, 6:03 PM CDT | Flash Flood Warning | DMX | Union | 6 hr |
| May 11, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 54 min |
| May 11, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 53 min |
| May 11, 6:42 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Warren | 48 min |
| May 11, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.